Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Unique factorization in partially ordered sets


Author: Jorge Martinez
Journal: Proc. Amer. Math. Soc. 33 (1972), 213-220
MSC: Primary 06A10
DOI: https://doi.org/10.1090/S0002-9939-1972-0292723-5
MathSciNet review: 0292723
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Call an ideal of a lattice L regular if it is maximal with respect to not containing some element of L. If the ideal M is maximal without $ x \in L$ we say M is a value of x. A special ideal K is a regular ideal which is maximal without some element having only one value (namely K). Our main theorem is that the following three statements are equivalent: (1) The lattice of ideals of the lattice L is completely distributive. (2) Each regular ideal is special. (3) L is distributive, and each element $ x \in L$ can be written uniquely as a finite join of pairwise incomparable, finitely join irreducible elements of L.

By carefully generalizing our notions to partially ordered sets we get a similar theorem in this context.


References [Enhancements On Off] (What's this?)

  • [1] J. C. Abbott, Sets, lattices, and Boolean algebras, Allyn & Bacon, Boston, Mass., 1969. MR 39 #4052. MR 0242723 (39:4052)
  • [2] G. Birkhoff, Lattice theory, 3rd ed., Amer. Math. Soc. Colloq. Publ., vol. 25, Amer. Math. Soc., Providence, R.I., 1967. MR 37 #2638. MR 0227053 (37:2638)
  • [3] G. Birkhoff and O. Frink, Representations of lattices by sets, Trans. Amer. Math. Soc. 64 (1948), 299-316. MR 10, 279. MR 0027263 (10:279g)
  • [4] P. Conrad, The lattice of all convex l-subgroups of a lattice-ordered group, Czechoslovak Math. J. 15 (90) (1965), 101-123. MR 30 #3926. MR 0173716 (30:3926)
  • [5] S. Papert, Which distributive lattices are lattices of closed sets?, Proc. Cambridge Philos. Soc. 55 (1959), 172-176. MR 21 #3354. MR 0104601 (21:3354)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 06A10

Retrieve articles in all journals with MSC: 06A10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1972-0292723-5
Keywords: Ideal of a p.o. set, regular ideal, special ideal, strong finite join irreducibility, finite join irreducibility, freely generated, prime ideal, unique factorization p.o. set
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society